Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Morristown, TN

September 7, 1996Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 7, 1996, 3:27 PM EDT for Hamilton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 3:27 PM EDT (19:27 UTC)
Expired
Sep 7, 1996, 6:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 071929
FFWMRX
TNC065-072230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
327 PM EDT SAT SEP 7 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
AT 327 DOPPLER RADAR ESTIMATED THAT MORE THAN 3 INCHES OF RAIN HAS
FALLEN WITHIN THE LAST 3 HOURS JUST TO THE NORTH OF THE CHATTANOOGA CITY
LIMITS NEAR THE RED BANK COMMUNITY. DUE TO THIS AMOUNT OF RAINFALL AND
THE FACT THAT IT IS STILL RAINING FLASH FLOODING IS HIGHLY LIKELY WITHIN
THIS AREA.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MO2VE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:39 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 9:39 AM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
940 AM EDT SAT SEP 7 1996

WV IMAGERY CLEARLY SHOWS THE UPR TROUGH MOVING ACROSS THE MS RVR WITH
A TRAILING VORT MAX IN SW TN.  TH\ESE FEATURES ALONG WITH AFTN HEATING
WL BE ENOUGH TO GENERATE SCTD STORMS THIS AFTN AND EARLY EVENING.
CURRENT FCST HAS THIS COVERED WELL SO NO CHANGES NEEDED THERE. ALSO
TEMPS AND WINDS LOOK ON TRACK.  MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:41 PM EDTSevere Thunderstorm WarningMRXBradley34 min
Sep 7, 3:15 PM EDTFlash Flood WarningMRXBradley3 hr
Sep 7, 3:23 PM EDTSevere Thunderstorm WarningMRXFentress37 min
Sep 7, 3:35 PM EDTSevere Thunderstorm WarningMRXCumberland, Morgan40 min
Sep 7, 5:43 PM EDTFlash Flood WarningMRXSevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.